Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 64, NWS Indianapolis, IN

May 27, 2019Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 9:19 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 9:19 PM EDT (01:19 UTC)
Expired
May 27, 2019, 9:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KIND 280119
SVRIND
INC035-135-280145-
/O.NEW.KIND.SV.W.0064.190528T0119Z-190528T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
919 PM EDT Mon May 27 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Randolph County in east central Indiana...
  Northeastern Delaware County in east central Indiana...

* Until 945 PM EDT.

* At 919 PM EDT, a severe thunderstorm was located near Muncie,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Muncie, Albany and Eaton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for east central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 8506 4018 8540 4035 8544 4038 8527
      4038 8522 4031 8522 4031 8505
TIME...MOT...LOC 0119Z 259DEG 29KT 4026 8536 

HAIL...1.00IN
WIND...60MPH
 
$$

Puma
1 follow-up statement
643 
WWUS53 KIND 280134
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
934 PM EDT Mon May 27 2019

INC035-135-280145-
/O.CON.KIND.SV.W.0064.000000T0000Z-190528T0145Z/
Randolph IN-Delaware IN-
934 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN RANDOLPH AND NORTHEASTERN DELAWARE COUNTIES...

At 933 PM EDT, a severe thunderstorm was located near Redkey, or 9
miles southeast of Dunkirk, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Muncie and Albany. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for east central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 8506 4020 8536 4032 8530 4031 8526
      4031 8505
TIME...MOT...LOC 0133Z 266DEG 43KT 4028 8507 

HAIL...1.00IN
WIND...60MPH
 
$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 27, 6:47 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
647 PM EDT Mon May 27 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM /Tonight/...

Issued at 304 PM EDT Mon May 27 2019

As stated in the synopsis, the warm front moving north and
northeast across central IN is forecast to continue into northeast
placing all of the area in the warm sector. Not totally confident
that area will remain precipitation-free as upstream complex over
IA into IL will be moving through the northern third of the
forecast area. Models are trending with this idea to expect rain
and isolated thunderstorms through the early half of tonight
(before 28/04Z). Lingering cloud cover should also hold
temperatures to the mild and slightly muggy with lows mainly in
the upper 60s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 304 PM EDT Mon May 27 2019

Model blend favors the general idea of the GFS taking a cold
front that slowly moves southward into central IN by afternoon.
Models kick a weak shortwave northeast into the westerly flow
over Indiana which will be the focus for more showers and
thunderstorms across the area Tuesday and Tuesday night. Looks
like there is a dry slot to diminish activity across the area as
the front slips slowly southward into southern IN by Wednesday
morning and seems to weaken at this time. Models then bring main
system into the area going into Wednesday with a cold front that
moves across IL into IN Wednesday night and Thursday enhancing
rain and thunderstorms into Thursday.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for the 271800Z Tafs/...

Issued at 647 PM EDT Mon May 27 2019

Mainly VFR Conditions are expected this Taf period.

Diurnal convection in the wake of the passed warm front to the
north is expected to wane in the next 1-3 hours. Best forcing this
evening should shift east of the TAF sites by 00Z...and better
forcing looks to be focused farther north closer to the warm
front. HRRR keeps all TAF sites dry over the next several hours.

More diurnal afternoon showers will be possible on Tuesday
afternoon as convective tempertaures are once again reached and
plentiful CAPE is present. Not confident enough at this point for
specific timing...but a window of VCTS/VCSH will be expected
within the TAF's soon. Again...any TSRA that strikes a TAF site
early this evening or on Wednesday afternoon may produce brief
MVFR to IFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...JP
Hazardous weather outlook, May 27, 5:04 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
504 PM EDT Mon May 27 2019

INZ021-028>031-035>042-044>049-282115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, and New Castle
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms tonight. Some storms
could be severe.

Hazards: Damaging winds, large, hail and isolated tornadoes
accompanied by locally heavy rain and frequent lightning.

Timing: Thunderstorms, some possibly severe, through much of tonight.
best probabilities for severe thunderstorms is before 2;00 a.m.

Discussion: A cluster of strong showers and thunderstorms will be
moving across much of northern parts of central Indiana before 2:00
a.m., then diminishing or moving out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and thunderstorms are possible Tuesday afternoon
through Thursday. Isolated severe storms are possible.

Discussion: A frontal system will be moving through the area Tuesday
through Thursday producing strong to isolated severe storms through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early morning hours of
Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043-051>057-060>065-067>072-282115-
Vermillion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Clinton, Newport, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated showers and thunderstorms possible early tonight.

Hazards: Brief heavy rain and lightning.

Timing: Before Midnight.

Discussion: There is a chance for a few showers and an isolated
thunderstorm early tonight. Otherwise, mild and humid for the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and Thunderstorms are expected Tuesday through
Thursday, severe thunderstorms are possible.

Discussion: A frontal system will be moving across the region Tuesday
through Thursday. Showers and thunderstorms are expected with
isolated severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday or Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 27, 8:30 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TORNADO          2 NNW PENDLETON         40.03N 85.76W
05/27/2019                   MADISON            IN   AMATEUR RADIO

&&

KH
Local storm report, May 27, 8:56 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     2 NW MULBERRY           40.37N 86.70W
05/27/2019  E60 MPH          TIPPECANOE         IN   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN AND PEA SIZE HAIL
            ALSO REPORTED.

&&

KH
Local storm report, May 27, 9:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
902 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             LAPEL                   40.07N 85.84W
05/27/2019  M1.00 INCH       MADISON            IN   AMATEUR RADIO

&&

KH
Local storm report, May 27, 9:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     PENDLETON               40.00N 85.74W
05/27/2019  E60 MPH          MADISON            IN   AMATEUR RADIO

&&

KH
Local storm report, May 27, 9:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     3 WNW SPRINGPORT        40.05N 85.44W
05/27/2019                   HENRY              IN   TRAINED SPOTTER

            POWER LINES AND TREES DOWN. MAJOR BARN
            DAMAGE IN THE AREA. TIME RADAR ESTIMATED.

&&

KH
Local storm report, May 27, 9:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
912 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     1 NNE PENDLETON         40.01N 85.73W
05/27/2019                   MADISON            IN   AMATEUR RADIO

            REPORTS OF POWER LINES DOWN.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:04 PM EDTTornado WarningINDMadison26 min
May 27, 8:08 PM EDTTornado WarningINDHamilton, Madison37 min
May 27, 8:14 PM EDTTornado WarningINDTippecanoe16 min
May 27, 8:28 PM EDTTornado WarningINDDelaware17 min
May 27, 8:29 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe31 min
May 27, 8:32 PM EDTTornado WarningINDMadison13 min
May 27, 8:33 PM EDTTornado WarningINDHenry12 min
May 27, 8:38 PM EDTSevere Thunderstorm WarningINDClinton37 min
May 27, 8:42 PM EDTTornado WarningINDClinton33 min
May 27, 8:44 PM EDTTornado WarningINDDelaware, Henry31 min
May 27, 8:58 PM EDTSevere Thunderstorm WarningINDRandolph47 min
May 27, 9:02 PM EDTTornado WarningINDClinton, Tipton28 min
May 27, 9:11 PM EDTTornado WarningINDHenry19 min
May 27, 9:14 PM EDTSevere Thunderstorm WarningINDHamilton, Tipton31 min
May 27, 9:38 PM EDTSevere Thunderstorm WarningINDRandolph37 min
May 27, 9:57 PM EDTAreal Flood AdvisoryINDHenry, Randolph3 hr
May 28, 3:56 AM EDTRiver Flood WarningINDDelaware, Randolph31 hr
May 28, 2:18 PM EDTSevere Thunderstorm WarningINDHoward, Tipton27 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningINDCarroll, Howard43 min
May 28, 5:14 PM EDTAreal Flood WarningINDCarroll, Clinton, Howard, Tipton6 hr
May 28, 5:17 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren43 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningINDHoward44 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe27 min
May 28, 5:54 PM EDTFlash Flood WarningINDCarroll, Clinton, Howard, Tipton3 hr
May 28, 6:04 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard26 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningINDHoward, Madison, Tipton29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.